The stereotypical historical image of the psychiatric patient locked in an asylum, with a twitching face, contorted expressions and bizarre, thrashing movements of their limbs was not a result of their mental health issues, but instead was a result of the treatment they received. Phenothiazines were first used in the 1950′s to treat schizophrenia and other psychotic disorders. They were hailed as miracle drugs, finally a treatment that actually reduced the symptoms of the disorders instead of just sedating patients.
Over the course of several years professionals discovered that these miracle drugs had some horrific side effects. They would induce movement disorders similar to Parkinson’s Disease. One of the most severe manifestations of these disorders was tardive dyskinesia. This side effect was characterised by grimacing face, rapid jerking movements, protrusion of the tongue, smacking of the lips and excessive blinking. Patients may have difficulty breathing because of excessive grunting and twisting of the torso. When the lower limbs were affected walking could be impaired to the point of disability. These movements are entirely involuntary and manifested themselves late in the course of treatment. The most tragic aspect of tardive dyskinesia is the permanence of the damage, even with discontinuation of the drug the movement disorder remains.
First-generation antipsychotics were notorious for inducing movement disorders in patients after their introduction in the 1950′s. The more recent class of atypical antipsychotics have a slightly altered mechanism of action and as a result have a significantly lower risk of inducing such disorders.